Spread the love

FDA released the Drug Safety News warning that patients with sinusitis, bronchitis, and non-complicated urinary tract infections may have a risk of serious adverse reactions to fluoroquinolone antibiotics that exceed the benefit level under other treatment options. These patients should use fluoroquinolone antibiotics again in the absence of other treatment options!

A safety review conducted by the FDA found that systemic use of fluoroquinolones (such as tablets, capsules, and injections) is associated with disability and other possible permanent serious adverse reactions. These serious adverse reactions affect tendons, muscles, joints, nerves and the central nervous system.

The FDA requires that all fluoroquinolone drug labeling and related drug treatment guidelines be revised to reflect the latest safety information. The FDA indicated that it will continue to review the safety of fluoroquinolones, and if there is further discovery, relevant information will be disclosed in a timely manner.

Patients taking fluoroquinolones should contact their health care provider if they find any serious adverse effects such as tendon, joint and muscle pain, acupuncture or tingling, confusion, hallucinations, etc. If a patient reports a serious adverse reaction, the health care provider should immediately stop the systemic treatment and switch to other antibiotics to complete the patient’s treatment.

Existing systemic therapies for fluoroquinolones in the U.S. market

Product name Active ingredients
Avelox Moxifloxacin +
Cipro Ciprofloxacin +
Cipro extended-release* Ciprofloxacin sustained release +
Factive Gemifloxacin +
Levaquin Levofloxacin +
Moxifloxacin Injection Moxifloxacin
Ofloxacin* Ofloxacin +

+ Generics are on the market, * Only generics

Leave a Reply

Your email address will not be published. Required fields are marked *